Colorado, 2001

Hail and Damaging Wind in Colorado, June 9, 2001

June 9, 2001 · NWS PUB · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 9, 1:15 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 9, 1:15 PM MST, 1 hour 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
215 PM MDT SAT JUN 9 2001

...THUNDERSTORMS THIS EVENING MAIN CONCERN...

UPPER SHORTWAVE IS TRIGGERING A FEW THUNDERSTORMS ACROSS THE
MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS OF OUR CWA AT THIS HOUR.
SO FAR...NOTHING TOO STRONG.  STORMS TO THE NORTH...ACROSS BOUS CWA
...CLOSER TO SHORTWAVE...ARE PACKING A LOT MORE PUNCH.  STORMS IN
OUR AREA ARE SUFFERING THE EFFECTS OF A WARMING/DRYING AIRMASS
ALOFT...AND TO A LESSER EXTENT AT THE SURFACE.  ALSO...SHEAR VALUES
ARE GOING DOWN...MAKING THE ENVIRONMENT LESS AND LESS FAVORABLE FOR
STRONG OR SEVERE STORMS.  STORMS OUT THE WINDOW APPEAR TO PULSE UP
DRAMATICALLY...BUT THEN SHEAR APART RAPIDLY AS THEY INTERACT WITH
DRY WEST WINDS ALOFT.  DUE TO THE DRIER AIR...CLOUD BASES ON STORMS
TODAY ARE RUNNING HIGHER THAN IN PREVIOUS DAYS...AND AIR PARCELS ARE
BEING FORCED TO RISE HIGHER TO BECOME HIGHLY BUOYANT.
CONSEQUENTLY...ITS BEEN HARD TO GET ANYTHING GOING ON THE PLAINS
THUS FAR.  WERE NOT OUT OF THE WOODS...YET...HOWEVER.  AS THE
SHORTWAVE MARCHING ACROSS THE MOUNTAINS MOVES ONTO THE PLAINS
SHORTLY...THIS MAY BE MORE THAN ENOUGH TRIGGER TO GET A FEW STRONG
OR SEVERE STORMS GOING.  THERE IS PLENTY OF CAPE TO WORK WITH...AND
WITH THE RIGHT TRIGGER...THINGS COULD GET GOING.

OVER THE NEXT FEW DAYS...THROUGH PROBABLY TUESDAY...A GENERALLY DRY
AND WARM AIRMASS SHOULD OVERSPREAD THE AREA...AS WINDS AT ALL LEVELS
GRADUALLY COME AROUND TO THE WEST...UNDER INCREASINGLY DOWNSLOPE
FLOW.  ONE THING TO WATCH IS A BOUNDARY FORECAST BY THE ETA TO DROP
INTO NORTHEAST COLORADO MONDAY AFTERNOON.  SOME OF THE ETA SURFACE
PROGS INDICATE THIS BOUNDARY COULD ENTER KIOWA COUNTY AT THAT TIME.
THE AVN...ON THE OTHER HAND...KEEPS THE BOUNDARY WELL NORTH OF OUR
CWA.  FOR NOW WILL NOT PLAY THIS UP...AS FLOW ALOFT DOES NOT REALLY
SUPPORT THE BOUNDARY MOVING INTO OUR CWA WITH ANY KIND OF VIGOR.  SO
WILL HAVE TO WAIT AND SEE WHAT HAPPENS AS WE GET CLOSER TO MONDAY
AFTERNOON.  FOR NOW...WILL KEEP DRY AND WARM FORECAST GOING THROUGH
TUESDAY.  OLD MEDIUM RANGE RUNS HAD THE NEXT UPPER TROUGH MOVING
OVER COLORADO ON TUESDAY.  THEY ARE NOW SLOWER WITH THIS
FEATURE...SO TUESDAY NOW LOOKS LIKE ANOTHER WARM AND DRY DAY UNDER
DRY SOUTHWEST FLOW.

WEDNESDAY AND THURSDAY...ALL MEDIUM RANGE MODELS ARE CONSISTENT ON
BRINGING A SIGNIFICANT TROUGH SOUTH ACROSS COLORADO...MORE
SIGNIFICANT THAN IN PREVIOUS RUNS.  LOOKS LIKE TROUGH WILL BRING
SUBSTANTIALLY COOLER AIR TO THE REGION AS WELL AS A PRETTY FAIR
CHANCE FOR THUNDERSTORMS.  WITH IT BEING SO WARM TUESDAY...AND THEN
BRINGING A RELATIVELY SHARP/COLD TROUGH QUICKLY SOUTH ACROSS THE
REGION ON WEDNESDAY...MIGHT HAVE TO WATCH OUT FOR MORE SEVERE
WEATHER.  TROUGH LINGERS OVER THE AREA THROUGH THURSDAY FOR
CONTINUED SHOWER CHANCES/COOLER TEMPS.

FRIDAY AND SATURDAY...TROUGH MOVES EAST...AND A FLAT RIDGE REBUILDS
OVER THE AREA.  ITLL TURN WARM AGAIN...BUT STILL ENOUGH MOISTURE
AROUND FOR A SLIGHT CHANCE OF SHOWERS/T-STORMS MOST AREAS.

.PUB...NONE.

In the hours before

Special weather statement, Jun 9, 11:10 AM MST, 3 hours 20 minutes before
COZ058>081-092000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT SAT JUN 9 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING FOR
ONE OR TWO SEVERE THUNDERSTORMS...

LOW LEVEL MOISTURE...DAYTIME HEATING AND AN APPROACHING UPPER LEVEL
DISTURBANCE WILL LEAD TO THE DEVELOPMENT OF ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS THE MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS
EARLY THIS AFTERNOON.  THESE STORMS WILL WORK SLOWLY EAST DURING THE
AFTERNOON...ENCOUNTERING INCREASINGLY UNSTABLE AIR...WHICH MAY CAUSE
THEM TO INTENSIFY.  THERE IS THE POTENTIAL FOR ONE OR TWO STORMS TO
BECOME SEVERE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND
EVENING.  THE MOST LIKELY AREAS FOR SEVERE WEATHER INCLUDE EL
PASO...KIOWA...BENT AND PROWERS COUNTIES.

THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP LATER
TODAY IN SOUTHERN COLORADO WILL BE LARGE HAIL AND DAMAGING WINDS.

STAY ABREAST OF THE LATEST NATIONAL WEATHER SERVICE WARNINGS AND
FORECASTS BY MONITORING NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS.
THE WEB SITE FOR THE NATIONAL WEATHER SERVICE IN PUEBLO...WHICH
CONTAINS WARNINGS...FORECASTS AND RADAR DATA IS WWW.CRH.NOAA.GOV/PUB.

The radar

The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Saguache

When
June 9, 2:30 PM MST to 2:35 PM MST
Where
Saguache County, Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -106.100

Thunderstorm Wind, Prowers

When
June 9, 5:54 PM MST
Where
Prowers County, Lamar
Measured
53 kt (61 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.083, -102.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251537, 5251538.